Colorado, 2005

Hail in Colorado, July 17, 2005

July 17, 2005 · NWS BOU · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 17, 1:15 PM MST, 8 hours 53 minutes earlier.

Area forecast discussion, Jul 17, 1:15 PM MST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MDT SUN JUL 17 2005

.SHORT TERM...STRONG SFC COLD FRONT MOVING SWRD THROUGH SERN
COLORADO ATTM WITH POST-FRONTAL NELY LOW-LEVEL FLOW EAST OF THE
MTNS. 19Z PLATTEVILLE PROFILER INDICATING NELY FLOW BARELY 3KT FT
ABV GROUND LEVEL. ABOVE THAT WINDS ALOFT WESTERLY AND FAIRLY STG
(FOR EX. 30KTS AT 700MBS). FARTHER UPSTREAM IN WYOMING LOW FLOW
PRINCIPALLY NWLY WITH MANY SITES GUSTING UP AROUND 30KTS. NEXT IS
THE MID-LEVEL CLOUD BAND STRETCHING NEWRD FROM THE FRONT RANGE TO
WRN NEBRASKA. CLOUDS ASSOCIATED WITH WEAK SHORTWAVE TROUGH AND
MODEST 700-400MB QG VERTICAL VELOCITIES. SCATTERED -SHRA AND -TSRA
FIRING OVER THE SRN FRONT RANGE FOOTHILLS AND PALMER DIVIDE FUELED
BY SOMEWHAT DECENT OROGRAPHIC LIFT AND STEEP LAPSE OVER ELEVATED
TERRAIN. LATEST MM5 KEEPS THE BULK OF THE CONVECTION LATE THIS
AFTERNOON AND EARLY THIS EVENING OVER PARK CTY...THE SRN FOOTHILLS
AND WRN PALMER DVD AREA. 30 PCT POPS IN THESE ZONES FOR THIS
EVENING. WILL KEEP IT THERE. AS FOR PRECIP CHANCES ELSEWHERE...WILL
CONTINUE TO SCALE BACK POPS...ESPLY OVER THE NRN MTNS AND NRN FTHLS
WHERE AIRMASS WILL CONTINUE TO DRY AND STABILIZE. AS FOR TEMPS
TONIGHT...SHOULD SEE READINGS RETURNING TO NEAR NORMAL WITH CLEARING
SKIES.

ON MONDAY...UPPER RIDGE OUT WEST CONTINUES TO AMPLY CAUSING LOCAL
WINDS ALOFT TO GO MORE NWLY. FLOW SHOULD CONTINUE TO USHER IN COOLER
THAN NORMAL AIR FROM WYOMING IN AREAS EAST OF THE MTNS. MOS TEMP
GUIDANCE GIVING MAX TEMPS IN THE 80S ON THE PLAINS. LOOKS OKAY. WILL
GO WILL A MAX TEMP AT DENVER ABOUT THE SAME AS TODAY. AS FOR PRECIP
CHANCES ON THE PLAINS...WELL FORGET IT. MODEL SOUNDINGS CONTINUE TO
SHOW DRYING AND A DEEP LAYER OF STRONG SUBSIDENCE OVER THE AREA ALL
DAY. AIRMASS NOT LOOKING AS STABLE NOR AS DRY OVER THE MTNS...SO
WILL KEEP AT LEAST ISOLATED POPS UP THERE FOR THE AFTERNOON. MTN
AREAS WILL ALSO EXPERIENCE SOME COOLING TOMORROW AS HEIGHTS LOWER
WITH PASSAGE OF A WEAK SHORTWAVE TROUGH IN THE MORNING.

.LONG TERM...STRONG UPPER LEVEL RIDGE WILL REBUILD OVER THE CENTRAL
ROCKIES THROUGH THURSDAY.  THE COOL AIR OF TODAY AND TOMORROW WILL
ONLY BE A MEMORY BY TUESDAY AS 700 MB TEMPS RISE TO NEAR 20C FOR
TUESDAY THROUGH THURSDAY.  THIS WILL PUSH HIGHS ACROSS THE PLAINS
WELL INTO THE 90S AND POSSIBLY 100F AGAIN BY WEDNESDAY AND THURSDAY.
STORM CHANCES WILL BE SLIM...BUT PROBABLY ENOUGH HEAT IN/NEAR THE
MOUNTAINS TO BREAK CAP AND PRODUCE SOME HIGH BASED STORMS WITH
LIGHTNING BUT LITTLE RAIN.  THIS WILL INCREASE FIRE DANGER THREAT
ESPECIALLY WHEN COMBINED WITH VERY LOW HUMIDITIES AND HOT
TEMPERATURES.

OUR EYES THEN TURN TOWARD THE WEEKEND WHEN A BETTER MONSOONAL FLOW
PATTERN ESTABLISHES ITSELF AS UPPER RIDGE IS EXPECTED TO MOVE INTO
THE MIDWEST.  THIS WOULD BRING A DEEP SOUTHERLY FLOW OVER THE
CENTRAL AND SOUTHERN ROCKIES...ALLOWING THE MONSOON TO FINALLY
KICK IN.  INTENSITY OF MONSOON WILL LIKELY BE DETERMINED BY WHETHER
REMNANTS OF HURRICANE EMILY MOVE AROUND THE RIDGE AND HEAD INTO THE
DESERT SOUTHWEST.  AT THIS TIME...IT DOES LOOK FAVORABLE FOR AT
LEAST SOME OF ITS MOISTURE TO DO SO.  WILL THEREFORE HAVE A HIGHER
CHANCE OF RAIN AND SLIGHTLY COOLER TEMPERATURES ACROSS THE AREA BY
NEXT SUNDAY.

&&

.BOU...NONE.

&&

BAKER/BARJENBRUCH
Hazardous weather outlook, Jul 17, 10:11 AM MST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT SUN JUL 17 2005

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PASSAGE OF A COLD FRONT THIS MORNING HAS COOLED AND STABILIZED THE
LOWER ATMOSPHERE ON THE NORTHEAST PLAINS OF COLORADO. EVEN THOUGH
A WEAK UPPER AIR DISTURBANCE WILL PASS OVER THE AREA THIS AFTERNOON...
ONLY ISOLATED MOSTLY DRY THUNDERSTORMS ARE EXPECTED ON THE PLAINS.
WHEREAS IN AND NEAR THE FRONT RANGE AND LARAMIE MOUNTAINS...SOLAR
HEATING AND NORTHEAST UPSLOPE WINDS SHOULD PRODUCE ENOUGH LIFT...
INSTABILITY AND MOISTURE TO PRODUCE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. ONE OR TWO OF
THESE STORMS MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS.
OTHERWISE...SEVERE WEATHER IS NOT ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND MAINLY DRY WEATHER WILL RETURN BY TUESDAY AND CONTINUE
THROUGH THE REST OF THE WEEK.  THIS...ALONG WITH ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS PRODUCING LITTLE RAINFALL...WILL INCREASE
THE THREAT OF FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/BARJENBRUCH

The radar

The Pueblo radar (KPUX), 121 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
July 17, 10:08 PM MST
Where
Lincoln County, Arriba
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.267

Hail, Lincoln

When
July 17, 10:10 PM MST
Where
Lincoln County, 5 mi E of Arriba
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466307, 5466306.